South Dakota, 2007

Tornadoes and Hail in South Dakota, August 10, 2007

August 10, 2007 · NWS ABR · 25 events in 9 counties and zones

Several supercell thunderstorms developed along a surface frontal boundary during the evening bringing large hail, damaging winds, along with a couple tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several supercell thunderstorms developed along a surface frontal boundary during the evening bringing large hail, damaging winds, along with a couple tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 10, 1:11 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 1:11 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT FRI AUG 10 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE MAIN ISSUE IN THE SHORT RANGE IS DEALING WITH PCPN/SVR CHANCES
TONIGHT. LAPS CURRENTLY INDICATES THAT BEST INSTABILITY IS
DEVELOPING IN VICINITY OF THE MISSOURI RIVER VALLEY WHERE
STRONGEST DIABATIC HEATING HAS OCCURRED THIS AFTERNOON. VISIBLE
SATELLITE PICTURES ALSO INDICATE CU BEGINNING TO FORM OVER THE
REGION. THE QUESTION IS WILL THE CAP BREAK. 18Z ABR AND BIS
SOUNDINGS CONTAINED ALOT OF SURFACE BASED CONVECTIVE INHIBITION.
MEANWHILE MODELS CONTINUE TO ADVECT EVEN WARMER AIR ALOFT OUT
ACROSS THE PLAINS THROUGH THE EVENING AND OVERNIGHT. AS THE
BOUNDARY LAYER CONTINUES TO WARM AND OVERCOME CAP...WILL PROBABLY
SEE SOME STORMS FORM ALONG MO RIVER...AND THEN PERHAPS RIDE THE
DEVELOPING LLJ INTO THE EASTERN CWA LATER THIS EVENING. THE VERY
HIGH INSTABILITY DEVELOPING ACROSS THE WESTERN CWA ALONG WITH
INCREASING SHEAR DUE TO STRONGER WINDS ALOFT SUGGESTS THAT SVR
STORMS ARE A DISTINCT POSSIBILITY...BUT THEY WILL BE FIGHTING THE
WARM AIR ALOFT AND THUS SEVERE HAIL MIGHT BE TOUGH TO GET. DOWNBURSTS
MAY BE THE BIGGEST THREAT SINCE TEMPERATURE/DEWPOINT SPREADS ARE
RATHER LARGE. FOR SATURDAY TRAILING SURFACE FRONT PUSHES THROUGH
THE EASTERN CWA IN THE MORNING SO KEPT IN LINGERING SHOWERS THIS
AREA. LOOKS AS IF MOST OF THE CONVECTIVE ACTION SATURDAY AFTERNOON
AND EVENING SHOULD BE OFF TO THE EAST AND SOUTHEAST. SURFACE HIGH
BUILDS IN FOR SATURDAY NIGHT AND HELPS DROP DEWPOINTS BACK INTO
THE 50S. HOWEVER...MODELS CONTINUE TO BE INSISTENT ON SOME
POTENTIAL FOR A LATE NIGHT...RETURN FLOW...WARM AIR ADVECTION
BATCH OF SHOWERS OVER NORTHWEST SOUTH DAKOTA/SOUTHWEST NORTH
DAKOTA. DUE TO SOME CONSISTENCY...DID THROW SOME ISOLATED POPS
INTO FAR WESTERN CWA TO ACCOUNT FOR THE POTENTIAL. A MIX OF ADJMAV
AND INHERITED GRIDS WAS USED FOR TEMPERATURE FORECAST.

.LONG TERM...SUNDAY THROUGH FRIDAY
SUNDAY STARTS OFF WITH HIGH PRESSURE OVER THE NORTHERN PLAINS AND
SOUTHERN CANADA. THIS HIGH MOVES EAST BY SUNDAY NIGHT...ALLOWING
FOR RETURN FLOW TO SET UP. SLIGHT CHANCE FOR STORMS EXISTS ACROSS
THE SOUTHERN HALF OF THE CWA AS LLJ STRENGTHENS AND MUCAPES
INCREASE TO OVER 1000 J/KG. ALSO SOME UPPER LEVEL JET ENERGY TO
WORK WITH SO CANNOT RULE OUT AT LEAST A SLIGHT CHANCE FOR
SOMETHING TO DEVELOP. MID LEVEL FEATURES NOT REALLY SUPPORTIVE OF
MORE THAN SLIGHT CHANCE POPS AS HEIGHTS ACTUALLY RISE A BIT.

MODELS AGREE FAIRLY WELL WITH A FRONTAL PASSAGE FROM WEST TO EAST
ACROSS THE AREA ON MONDAY. IT STILL APPEARS BEST POTENTIAL FOR
PRECIP WITH THIS FEATURE WILL BE JUST NORTH OF THE AREA. FOR NOW
HAVE LEFT FORECAST DRY FOR MONDAY BUT FUTURE SHIFTS WILL HAVE TO
MONITOR FOR SLIGHT CHANCE POTENTIAL ACROSS THE FAR NORTHERN CWA.

NEXT AREA OF INTEREST IS LOW PRESSURE/DISTURBANCE THAT EJECTS EAST
ACROSS CENTRAL/NORTHERN PLAINS ON TUESDAY NIGHT. MODELS HAVE
TRENDED FARTHER SOUTH WITH PRECIP...TAKING MOST OF IT ACROSS
SOUTHERN SD AND NEBRASKA. 12Z GFS WAS CONSISTENT WITH THE 06Z RUN
IN DOING THIS. HAVE THEREFORE TAKEN THE NORTHERN CWA OUT OF SLIGHT
CHANCE BUT KEPT THE SOUTHERN CWA IN. IF FUTURE MODEL RUNS CONTINUE
THIS SOUTHERLY TREND...POPS WILL HAVE TO BE PUSHED EVEN FARTHER
SOUTH.

&&
.AVIATION...
OTHER THAN ISOLATED/SCATTERED STORMS TONIGHT...EXPECT VFR
CONDITIONS WITH VSBYS AOA 6SM AND ANY CIGS OUTSIDE OF STORMS AOA
10K FEET.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 10, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT FRI AUG 10 2007

MNZ039-046-SDZ004>011-016>023-036-037-111100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE GREATEST
RISK OF SEVERE WEATHER WILL EXIST EAST OF A EUREKA TO ABERDEEN TO
BRYANT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ035-048-051-111100-
HUGHES-LYMAN-BUFFALO-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-045-111100-
STANLEY-JONES-
600 AM CDT FRI AUG 10 2007 /500 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 104 TO 108...RELATIVE HUMIDITIES FALL TO 15
TO 25 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-111100-
CORSON-DEWEY-
500 AM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS.

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 10 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ034-111100-
SULLY-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 100 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

The radar

The Bismarck radar (KBIS), 136 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Corson

When
August 10, 4:00 PM MST
Where
Corson County, 8.54 mi SSE of Black Horse
Measured
0.75 in hail
Reported by
Public
Coordinates
45.610, -101.300

Funnel Cloud, Corson

When
August 10, 5:02 PM MST
Where
Corson County, 10.75 mi SW of Little Eagle
Reported by
Fire Department/Rescue
Coordinates
45.570, -100.990

The fire department spotted a funnel cloud north of Timber Lake.

Tornado, Corson

When
August 10, 5:06 PM MST to 5:09 PM MST
Where
Corson County, 6.2 mi NW of Trail City
Rating
EF0
Path length
0.3 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
45.540, -100.810

A tornado touched down north of Timber Lake with no damage reported.

Tornado, Corson

When
August 10, 5:10 PM MST to 5:13 PM MST
Where
Corson County, 5.22 mi NNW of Trail City
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.540, -100.770

A tornado touched down briefly north of Trail City with no damage occurring.

Hail, Corson

When
August 10, 5:41 PM MST
Where
Corson County, 7.95 mi NE of Trail City
Measured
1 in hail
Reported by
Public
Coordinates
45.540, -100.600

Hail, Walworth

When
August 10, 6:50 PM CST to 7:05 PM CST
Where
Walworth County, Mobridge
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
45.530, -100.430

Golf ball size hail fell in Mobridge breaking some windows and damaging the siding on several houses.

Hail, Walworth

When
August 10, 6:57 PM CST
Where
Walworth County, 2.06 mi ESE of Mobridge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.520, -100.390

Hail, Walworth

When
August 10, 6:57 PM CST
Where
Walworth County, 2.53 mi SE of (Y26)mobridge Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.520, -100.370

Hail, Stanley

When
August 10, 6:00 PM MST
Where
Stanley County, 2.46 mi E of Orton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.720, -100.780

Thunderstorm Wind, Dewey

When
August 10, 6:00 PM MST
Where
Dewey County, 19.98 mi SW of Cheyenne Agency
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.820, -100.600

Hail, Corson

When
August 10, 6:15 PM MST
Where
Corson County, 9.11 mi S of Wakpala
Measured
1.75 in hail
Reported by
Public
Coordinates
45.540, -100.500

Hail, Walworth

When
August 10, 7:23 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
45.540, -100.440

Hail, Walworth

When
August 10, 7:55 PM CST
Where
Walworth County, Selby
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
45.500, -100.030

Hail, Potter

When
August 10, 8:00 PM CST
Where
Potter County, 3.24 mi WNW of Lebanon
Measured
1.5 in hail
Reported by
Public
Coordinates
45.090, -99.840

Hail, Walworth

When
August 10, 8:07 PM CST
Where
Walworth County, 4.84 mi S of Selby Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
45.400, -100.030

Hail, Potter

When
August 10, 8:10 PM CST
Where
Potter County, 2.01 mi NE of Tolstoy
Measured
1.75 in hail
Reported by
Public
Coordinates
45.220, -99.600

Hail, McPherson

When
August 10, 8:14 PM CST
Where
McPherson County, 5.79 mi E of Eureka Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -99.510

Tornado, Walworth

When
August 10, 8:25 PM CST to 8:27 PM CST
Where
Walworth County, 7.59 mi SE of Lowry
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.260, -99.850

A tornado touched down west of Hoven with no damage occurring.

Hail, Edmunds

When
August 10, 8:40 PM CST
Where
Edmunds County, 6.98 mi S of Bowdle
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.350, -99.650

Hail, Edmunds

When
August 10, 9:18 PM CST
Where
Edmunds County, 1.19 mi NE of Loyalton
Measured
1.75 in hail
Reported by
Public
Coordinates
45.290, -99.260

Hail, Brown

When
August 10, 9:25 PM CST
Where
Brown County, 2.29 mi NNW of Barnard
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.760, -98.520

Thunderstorm Wind, Brown

When
August 10, 9:25 PM CST
Where
Brown County, 2.29 mi NNW of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.760, -98.520

Thunderstorm Wind, Brown

When
August 10, 9:34 PM CST
Where
Brown County, Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.470, -98.480

Hail, Deuel

When
August 10, 11:00 PM CST
Where
Deuel County, 9.11 mi N of Moritz
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -96.520

Hail, McPherson

When
August 10, 11:48 PM CST
Where
McPherson County, 2 mi NW of Long Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
45.900, -99.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58272, 58270, 58314, 58341, 58273, 59002, 58275, 58276, 58277, 58346, 58278, 58279, 58281, 58282, 58283, 58284, 58285, 58343, 58286, 58292, 58303, 58818, 58347, 58308, 58309.